‘Gas Gangrene’ An Equine Emergency

by | 08.11.2019 | 8:32pm

A rare-but-serious bacterial infection, clostridial myositis, causes inflammation, muscle death and the release of toxins into a horse's bloodstream. Prompt intervention with aggressive antibiotic treatment and wound debridement is key to a horse's survival.

Also called gas gangrene, myonecrosis or malignant edema, it occurs most often in horses that have received an injection in their muscle. Affected horses will have swelling, heat and pain surrounding the injection site within 6 to 72 hours; the disease progresses swiftly and a horse's condition may decline rapidly. Death may occur.

The Gram-positive bacteria can survive in the environment for extended periods of time. When the bacteria enter a location without oxygen (like damaged muscle), they produce exo-toxins that extensively damage the tissue.

Clostridial myositis has been reported following IM injections of vaccines, phenylbutazone, ivermectin, antihistamines, vitamins, prostaglandins, and most commonly, flunixin meglumine (Banamine). It is not fully understood how the spores penetrate the muscle, whether they arrive at the time of injection or if the bacteria are present in the intestine and brought to the muscle via the bloodstream.

There has been no association between cleaning the injection site and the development of myositis. The condition does occur more with things like NSAID and vitamin administration, which are more irritating to the tissue.

Treatment involves creating large incisions into the muscle and fascia to expose the bacteria to oxygen and removing dead tissue. Horses should receive supportive care and are typically treated with high doses of penicillin and fluids.

Horses that survive the initial stages of the disease have a good prognosis, though the wounds that are made by the veterinarians to expose the bacteria to air may take months to heal completely. There is no prevention for clostridial myositis; when giving IM injections, large muscle groups should be used. Administering irritating substances in the muscle should be avoided if at all possible.

Read more at Equine Disease Quarterly.

Twitter Twitter
Paulick Report on Instagram